Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Feb 14, 2023, 2:44 AM CST for 4 states. It took effect at Feb 14, 2023, 6:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2023, 2:44 AM CST (08:44 UTC)
- In effect from
- Feb 14, 2023, 6:00 PM CST
- Expired
- Feb 15, 2023, 6:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
Counties Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2625 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396 WWUS73 KFSD 140844 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 244 AM CST Tue Feb 14 2023 IAZ020-031-NEZ013-014-SDZ071-141645- /O.NEW.KFSD.WI.Y.0003.230215T0000Z-230215T1200Z/ Plymouth-Woodbury-Dixon-Dakota-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 244 AM CST Tue Feb 14 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...In Iowa, Plymouth and Woodbury Counties. In Nebraska, Dixon and Dakota Counties. In South Dakota, Union County. * WHEN...From 6 PM this evening to 6 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Temperatures will begin to fall quickly through Tuesday evening, and could lead to flash freezing conditions on area roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
385 WWUS73 KFSD 141617 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1017 AM CST Tue Feb 14 2023 IAZ020-031-NEZ013-014-SDZ071-150030- /O.CON.KFSD.WI.Y.0003.230215T0000Z-230215T1200Z/ Plymouth-Woodbury-Dixon-Dakota-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 1017 AM CST Tue Feb 14 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...In Iowa, Plymouth and Woodbury Counties. In Nebraska, Dixon and Dakota Counties. In South Dakota, Union County. * WHEN...From 6 PM this evening to 6 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Temperatures will begin to fall quickly through Tuesday evening, and could lead to flash freezing conditions on area roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
922 WWUS73 KFSD 142112 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 312 PM CST Tue Feb 14 2023 IAZ020-031-NEZ013-014-SDZ071-150515- /O.CON.KFSD.WI.Y.0003.230215T0000Z-230215T1200Z/ Plymouth-Woodbury-Dixon-Dakota-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 312 PM CST Tue Feb 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...In Iowa, Plymouth and Woodbury Counties. In Nebraska, Dixon and Dakota Counties. In South Dakota, Union County. * WHEN...From 6 PM this evening to 6 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Temperatures will begin to fall quickly through Tuesday evening, and could lead to flash freezing conditions on area roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
581 WWUS73 KFSD 150129 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 729 PM CST Tue Feb 14 2023 IAZ002-003-012-013-MNZ090-151200- /O.EXB.KFSD.WI.Y.0003.230215T0300Z-230215T1200Z/ Osceola-Dickinson-Sioux-O'Brien-Jackson- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Jackson, and Lakefield 729 PM CST Tue Feb 14 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Iowa, Osceola, Dickinson, Sioux and O'Brien Counties. In Minnesota, Jackson County. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Patchy and localized blowing snow is possible in locations that receive snow. * ADDITIONAL DETAILS...Quickly falling temperatures this evening and overnight could result in flash freeze conditions on area roads and sidewalks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ020-031-NEZ013-014-SDZ071-151200- /O.CON.KFSD.WI.Y.0003.000000T0000Z-230215T1200Z/ Plymouth-Woodbury-Dixon-Dakota-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 729 PM CST Tue Feb 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Iowa, Plymouth and Woodbury Counties. In Nebraska, Dixon and Dakota Counties. In South Dakota, Union County. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Patchy and localized blowing snow is possible in locations that receive snow. * ADDITIONAL DETAILS...Quickly falling temperatures this evening and overnight could result in flash freeze conditions on area roads and sidewalks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
286 WWUS73 KFSD 150916 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 316 AM CST Wed Feb 15 2023 IAZ020-031-NEZ013-014-SDZ071-151200- /O.CON.KFSD.WI.Y.0003.000000T0000Z-230215T1200Z/ Plymouth-Woodbury-Dixon-Dakota-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 316 AM CST Wed Feb 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Iowa, Plymouth and Woodbury Counties. In Nebraska, Dixon and Dakota Counties. In South Dakota, Union County. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Patchy and localized blowing snow is possible in locations that receive snow. * ADDITIONAL DETAILS...Quickly falling temperatures could result in flash freeze conditions on area roads and sidewalks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ002-003-012-013-MNZ090-151200- /O.CON.KFSD.WI.Y.0003.000000T0000Z-230215T1200Z/ Osceola-Dickinson-Sioux-O'Brien-Jackson- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Jackson, and Lakefield 316 AM CST Wed Feb 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Iowa, Osceola, Dickinson, Sioux and O'Brien Counties. In Minnesota, Jackson County. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Patchy and localized blowing snow is possible in locations that receive snow. * ADDITIONAL DETAILS...Quickly falling temperatures could result in flash freeze conditions on area roads and sidewalks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
891 WWUS73 KFSD 151156 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 556 AM CST Wed Feb 15 2023 IAZ020-031-NEZ013-014-SDZ071-151300- /O.EXP.KFSD.WI.Y.0003.000000T0000Z-230215T1200Z/ Plymouth-Woodbury-Dixon-Dakota-Union- Including the cities of Le Mars, Sioux City, Wakefield, Ponca, Allen, South Sioux City, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 556 AM CST Wed Feb 15 2023 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST THIS MORNING... Breezy sustained winds and gusts continue to gradually weaken across the region, allowing the advisory to be expired. $$ IAZ002-003-012-013-MNZ090-151300- /O.EXP.KFSD.WI.Y.0003.000000T0000Z-230215T1200Z/ Osceola-Dickinson-Sioux-O'Brien-Jackson- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Jackson, and Lakefield 556 AM CST Wed Feb 15 2023 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST THIS MORNING... Breezy sustained winds and gusts continue to gradually weaken across the region, allowing the advisory to be expired. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 13, 11:06 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 13, 11:06 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1106 PM CST Mon Feb 13 2023 .SHORT TERM...(This Evening through Tuesday Night) Issued at 223 PM CST Mon Feb 13 2023 KEY MESSAGES: 1. Very mild temperatures with breezy south winds tonight into Tuesday morning. 2. Rain spreads north Tuesday, changing to snow from west to east late Tuesday afternoon/night as colder air pushes in on increasing northwest winds. 3. Windy with diminishing light snow Wednesday. Snowfall with this system is still very uncertain, with potential for difficult travel in areas that receive more snow Tuesday night. 4. Brief cold shot behind this system Wednesday-Thursday, but warmer air looks to return for the weekend. -------------------------------- Tonight: Clear skies this evening will give way to increasing mid to high clouds through the latter half of the night. Strengthening low level jet will result in breezy southerly winds, strongest atop and downslope from the Buffalo Ridge in southwest Minnesota. Could see a few gusts to around 40 mph in this area overnight. Although spotty, initial push of warm advection could also trigger light rain showers to begin in some areas during the pre-dawn hours. Given the expected mild night with lows in the lower-mid 30s, expect little if any risk of icing as the rain begins to move in. Tuesday: Small diurnal range is likely as rain and thicker clouds expand northward across most of the forecast area. Despite the cloud cover, should see temperatures warm into the mid 30s to lower 40s, largely in response to a southerly moisture push ahead of the low pressure. Not much change in the overall QPF forecast this go-round, with areas along and east of Hwy 81 most likely to see rain amounts near or higher than 0.50 inches Tuesday into Tuesday evening. Models appear to be fairly consistent with the track of the system, taking the surface low through northwest Iowa. Unfortunately, still seeing much lower agreement in terms of how quickly temperatures will cool off once winds swing around to the west Tuesday afternoon/evening. Latest versions of the NAM/GFS deterministic runs, along with a fair number of high-res models, point to a more rapid changeover in our far west by mid-late Tuesday afternoon, as lift increases and the column dynamically cools to below freezing. Given relatively warm antecedent conditions and increasing sun angle, any snowfall in the afternoon may initially melt on contact and not contribute much to overall totals, but could still see a few tenths of an inch. Tuesday night: Switch from southerly to westerly winds, and the accompanying push of cold air, will make its way east across the forecast area during this period. This will change rain to snow in most areas by 06Z/midnight CST, but the system will also be lifting off to the northeast through this time, so precipitation will be gradually tapering off from southwest to northeast. May have to watch for a brief period of freezing drizzle in areas west of the James River Tuesday evening, as mid-level moisture begins to decrease from the southwest while we still have weak lift in the area. Given this is a low confidence scenario, with greater impacts from expected strong winds and light snow, opted to leave this out of the forecast for now. As noted above, snowfall amounts are still in flux, highly dependent on how quickly the changeover occurs. Have nudged amounts up slightly across our western/northern areas, with the highest potential for 1-2 inches currently located from around Mitchell, north and northeast into much of the Highway 14 corridor. Again, though, if the transition occurs more quickly, amounts in parts of the James River Valley could approach 3-4 inches. Tuesday night will also see stronger west to northwest winds spread across much of the region. Looking at model soundings, it continues to look like NBM is running high with its wind forecasts, and have nudged them downward a bit. Still looks like a high probability of wind gusts in excess of 40 mph across a large portion of our SD/MN counties, which is also where our snowfall potential is higher. That said, given the lingering uncertainty in snowfall amounts, decided to hold off on headlines in the hopes that upcoming shifts will get a better handle on where wintry headlines for an increased blowing snow threat may be more prudent than just a wind advisory. .LONG TERM...(Wednesday through Monday) Issued at 223 PM CST Mon Feb 13 2023 Snow will begin to taper off Wednesday morning and should be clear of the area by afternoon. Strong winds will continue into the evening for Wednesday, gradually tapering off toward midnight. Model soundings continue to indicate 35 to 40 kt winds at the top of the mixed layer, which could translate to gusts at the surface approaching 45 mph. Travel impacts could be significant in areas that received higher snow amounts. High profile vehicles will also need to use caution during this period. Thursday the next upper wave moves across our area. Ensemble guidance continues to keep the stronger dynamics and moisture to the south. A few of our southern counties along Highway 20 may see some precipitation, but for the most part we should remain dry. Winds will be lighter for Thursday, in the 10-15 kt range. ESATs tables show midlevels at the 10th percentile or below climatology for temperatures. 925mb temperatures are between negative 8 to negative 16 degrees Celsius. This, coupled with CAA and surface winds out of the north will limit our highs to teens and a few 20s along the MO River Valley. Lows will also be cold, in the single digits above and below zero. Friday-Sunday, a weak upper ridge builds in allowing a return to near seasonable temperatures in the 30s. By Monday we begin to look to the next system that may bring some precipitation. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1048 PM CST Mon Feb 13 2023 Upper level clouds are on the increase late this evening ahead of incoming system with scattered showers already evident across Nebraska. Meanwhile, low level flow continues to increase with gusty winds up to 45 mph along the Buffalo Ridge and LLWS elsewhere through the daybreak hours. While an initial period of light showers are possible at KFSD/KSUX between 08-12z, more widespread rain expands across NW IA by mid morning and lifts northwestward through the day. As rain arrives, ceilings/vsby will drop into the IFR/LIFR category. Rain will change to snow west of I-29 by late afternoon/early evening and toward mid evening along the I-29 corridor. Northwesterly winds will also increase through the evening and overnight hours with gusts around or in excess of 45 mph. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...AJP AVIATION...Kalin
Hazardous weather outlook, Feb 13, 4:08 PM CST, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 408 PM CST Mon Feb 13 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-142215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 408 PM CST Mon Feb 13 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Southerly winds may gusts up to 45 mph along and near the higher elevations of the Buffalo Ridge overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A storm system will enter the region Tuesday into Wednesday. This system is expected to bring breezy, rainy conditions for Tuesday. Precipitation will transition to snow Tuesday night into Wednesday, with the highest chances of accumulating snow both west of I-29 and also near and north of the Highway 14 corridor. Winds will gust over 40 mph at times Tuesday afternoon through Wednesday morning. Rain Tuesday may cause ponding of water in locations where drainage systems are blocked from existing snow. Additionally, some travel impacts may be possible late Tuesday into early Wednesday from blowing snow or refreezing of wet roadways as temperatures fall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:51 AM CST | Winter Weather Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 17 more | 30 hr |
Nearby
Wind Advisories in Iowa, 2023Wind Advisories in Nebraska, 2023Wind Advisories in South Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.